Told to pause immunosuppressant drugs after booster

(18 Posts)
Fuckinellitsme Mon 06-Dec-21 09:09:08

I had my booster yesterday. I take methotrexate for RA (although haven't for two weeks due to an infection). The nurse said it was brilliant luck that I hadn't taken it prior to the booster, and that I shouldn't take it for three or four weeks more in order to give my body the chance to build an immune response which it wouldn't if I was on the drug.

I'm a little bit concerned about potentially not taking the mtx for well over a month but at the same time really keen to get the best protection possible!

Has anyone else on immunosuppressants been told this?

OP’s posts: |
Londonnight Mon 06-Dec-21 10:14:21

I have never heard this. My son is on infliximab [ immunosuppressant infusions ]. He had his 3rd vaccine last week and this was not mentioned.
I follow crohns and colitis on facebook, and no one has said they had to stop their medication when they had their vaccines.

My mum is also on methotrexate for her arthritis and again wasn't told to stop this medication.

If you are concerned I would contact your consultant to clarify. As you say, leaving a gap with taking the medication can really affect you.

herecomesthsun Mon 06-Dec-21 10:30:50

That is longer than i have heard suggested - it is very confusing re advice on this!

I would second speaking to your consultant.

leafygarden42 Mon 06-Dec-21 10:34:39

hiya - how much methotrexate are you on?

I'm on 15mg weekly injection - and no one mentioned to stop taking it ever confused - have had both vaccines and booster...

Fuckinellitsme Mon 06-Dec-21 10:35:25

I'll give the secretary a call today, but last time I did that it took over a month to get a call back so it might not be worth the bother!

I had read somewhere that there might be a benefit to pausing drugs for a week either side of vaccination, but a pause of that long did seem strange to me too. I wasn't on the mtx when I had my first two jabs so can't compare it with them (I was on a pause from my meds at the time due to side effects).

OP’s posts: |
Fuckinellitsme Mon 06-Dec-21 10:36:55

leafygarden42

hiya - how much methotrexate are you on?

I'm on 15mg weekly injection - and no one mentioned to stop taking it ever confused - have had both vaccines and booster...

10mg weekly injections, so quite a low dose. I've only been on it since September and it's likely to be increased in the new year.

OP’s posts: |
ShinyHappyPoster Mon 06-Dec-21 10:39:06

Could you email your consultant if you're worried about the response time? Sometimes it's possible to contact them directly if they have an academic contact email.

Advertisement

SpindlesWinterWhorl Mon 06-Dec-21 11:05:58

I suspect that the nurse is incorrect, OP, and is repeating (and misinterpreting) some early concerns, and then a more specific concern that arose in the late summer around Rituximab.

Rheumatology Depts are on the whole still advising patients to try and time their vaccinations 'mid cycle' (i.e. mid treatment cycle) if possible; and my Dermatology Dept is not issuing any special advice for those on Adalamumab and Methotrexate.

Definitely take consultant advice about stopping Methotrexate for a significant length of time.

NotquitewhatImeant Mon 06-Dec-21 11:44:03

I was told to pause my anti-tnf for a week but only because we hadn’t managed to get it mid cycle (mine are fortnightly) and I’m well controlled normally. Definitely phone the hospital - do they have a rheum nurse line?

CatAlice Mon 06-Dec-21 13:38:51

I'd definitely check with your Rheumatologist. I wouldn't be too concerned about a short pause because these drugs take a long time to work and equally long to wear off.

However it makes sense. Those who were immunosuppressed when they had their first 2 doses were found to have poor response to the vaccine in particular those on MTX and predisolone, and have been offered a 3rd primary dose. I was hospitalised with covid 4 months after my second dose.

I have now had my 3rd dose but no-one suggested I stop my drugs (although they were paused while I was in hospital).

RabbitFooFoo Mon 06-Dec-21 13:42:46

My husband is on the same drug and was told pausing for two weeks after the vaccine would help him and being only two weeks wouldn’t interrupt his medication much, not sure how you’ll feel after a month without it.

Fuckinellitsme Mon 06-Dec-21 18:34:34

I called the rheumatology dept today and one of the nurses went and asked a rheumatologist if what I'd been told was correct - he said that 'it makes sense' not to take it for three weeks if I was happy to do so, and as I haven't been on it for long it shouldn't make too much difference. They've also postponed my blood monitoring appointment next week until the new year as I haven't taken any mtx for a few weeks, so it's not worth it.

I had a steroid injection at the end of September - I hope that hasn't affected any immune response (I stupidly forgot to mention it both yesterday and when I was on the phone today). Hopefully it's too long ago to be an issue!

OP’s posts: |
Fuckinellitsme Mon 06-Dec-21 18:35:52

@CatAlice I'm so sorry you were so ill - are you ok now?

OP’s posts: |
CatAlice Mon 06-Dec-21 19:12:30

Fully recovered thank you @Fuckinellitsme grin

Tara336 Mon 06-Dec-21 19:15:48

I take an immune suppressant and haven’t been told to stop, I had my booster a couple months ago

SpindlesWinterWhorl Tue 07-Dec-21 10:28:52

Really sad story in today's Guardian. It mentions the Rituximab issue.

www.theguardian.com/society/2021/dec/07/michele-brown-was-vaccinated-but-had-a-suppressed-immune-system-would-better-health-advice-have-saved-her

Glad you got the medical advice you need, @Fuckinellitsme. Maybe ring back if you want to check on the steroid component as well. My blood results are affected by all sorts of things, and vary a lot one month to the next. I have ended up getting contradictory advice from different doctors. It's quite tiring in the long-term.

Hellokittyninja Tue 07-Dec-21 12:31:11

I take 20mg Mtx weekly for RA, I paused for a week after my booster but then got worried and took my injection. I haven't seen the rheumatologist for nearly x 2 years now as the provision for RA in my area is so poor. Good luck OP.

CatAlice Tue 07-Dec-21 13:08:09

That story is dreadful @SpindlesWinterWhorl.

I didn't realise I was so immunocompromised until I got covid because the drugs I take weren't Mtx or biologics, however I think it was the combination of oral steroids plus high dose inhaled steroids. However I did know I was slow to make antibodies after the vaccine because I had monthly tests for VirusWatch. Unfortunately they only give you a + or - result not quantified.

Problem with steroids is that you can't pause them, it would make you very ill very quickly.
I found some really useful stuff on the LGI website (I don't live in Leeds). In particular about steroids and covid. If only I had known before I got covid as I think in hindsight I had many symptoms of adrenal insufficiency.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in